Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 20, NWS Honolulu, HI

March 1, 2006Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 1, 2006, 3:40 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2006, 3:40 PM HST (01:40 UTC)
Expired
Mar 1, 2006, 6:45 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.7 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2006-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2006-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 020143
FFWHFO
HIC007-020445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
340 PM HST WED MAR 1 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 645 PM HST

* AT 338 PM HST...RADAR SHOWED HEAVY RAIN MOVING ONSHORE FROM NEAR 
  KEKAHA...TO WAIMEA...TO PAKALA...OR ABOUT 21 MILES WEST OF LIHUE. 
  THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  MANA...HANAPEPE.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT. RADAR ESTIMATED THAT RAINFALL RATES OF UP TO 3 INCHES PER 
HOUR ARE POSSIBLE IN THE WARNING AREA THROUGH 6 PM. 

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 645 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2182 15977 2182 15957 2211 15959 2215 15983

$$
BROWNING
2 follow-up statements
000
WGHW70 PHFO 020206
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
359 PM HST WED MAR 1 2006

HIC007-020445-
ISLAND OF KAUAI IN KAUAI COUNTY-
359 PM HST WED MAR 1 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 645 PM HST...

AT 355 PM HST...RADAR SHOWED THE LEADING EDGE OF AN AREA OF 
TORRENTIAL RAIN MOVING ONSHORE FROM NEAR KEKAHA...TO WAIMEA...TO 
PAKALA...TO HANAPEPE. THE AREA OF HEAVY RAIN WAS MOVING NORTH AT 
AROUND 10 MPH...AND EXTENDED WELL SOUTH OF THE ISLAND OF KAUAI.  
RADAR ESTIMATED THAT UP TO 2 TO 4 INCHES OF RAIN PER HOUR WAS 
POSSIBLE IN THE WARNING AREA THROUGH 600 PM.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MANA. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 645 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2182 15977 2182 15957 2211 15959 2215 15983

$$
BROWNING
000
WGHW70 PHFO 020254
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
442 PM HST WED MAR 1 2006

HIC007-020445-
ISLAND OF KAUAI IN KAUAI COUNTY-
442 PM HST WED MAR 1 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 645 PM HST...

AT 436 PM HST...RADAR SHOWED THE LEADING EDGE OF AN AREA OF 
TORRENTIAL RAIN ALONG A LINE EXTENDING FROM MANA TO WAIMEA TO 
HANAPEPE...MOVING NORTH AT 5 MPH. THE AREA OF TORRENTIAL RAIN 
EXTENDED OFFSHORE FOR 30 MILES SOUTH OF KEKAHA TO HANAPEPE...AND WAS 
MOVING NORTH. RADAR ESTIMATED THAT 6 TO 8 INCHES OF RAIN HAD 
ALREADY FALLEN JUST OFFSHORE BY 445 PM...AND RAINFALL TOTALS OF 3 TO 
6 INCHES ARE POSSIBLE OVER THE WARNING AREA THROUGH 630 PM.  

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KOKEE
STATE PARK.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA SOURCES FOR THE
LATEST SEVERE WEATHER INFORMATION. REPORT FLOODING TO THE POLICE OR
CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 645 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2182 15977 2182 15957 2211 15959 2215 15983

$$
BROWNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 1, 10:00 AM HST, 5 hours 40 minutes earlier.

Area forecast discussion, Mar 1, 10:00 AM HST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST WED MAR 1 2006

CORRECTED LONGITUDE IN PARAGRAPH FOUR OF DISCUSSION

.SYNOPSIS...
CLOUDY SKIES WILL CONTINUE OVER THE ISLANDS FOR THE NEXT COUPLE OF
DAYS...AS HIGH CLOUDS STREAM IN FROM THE WEST. A MOIST EAST TO
SOUTHEAST FLOW OVER THE ISLANDS WILL CONTINUE INTO FRIDAY...KEEPING
THE WEATHER UNSETTLED...ESPECIALLY AROUND KAUAI. THE HIGH CLOUDS
SHOULD THIN BY THE WEEKEND...AND THE AIR MASS WILL GRADUALLY DRY
OUT. THIS WILL ALLOW FOR INCREASED SUNSHINE OVER LEEWARD AREAS...BUT
AN APPROACHING SHEARLINE IS EXPECTED TO KEEP WINDWARD AREAS CLOUDY
AND WET THROUGH SUNDAY.

&&

.DISCUSSION...
SOUTHEAST FLOW CONTINUES AROUND THE WESTERN ISLANDS THIS MORNING...
AS THE LOW LEVEL FLOW VEERS INTO A VERTICALLY STACKED LOW PRESSURE
SYSTEM FAR NORTHWEST OF THE ISLANDS NEAR 35N 175W. RADAR SHOWS A
LARGE AREA OF RAIN...WITH EMBEDDED HEAVY SHOWERS...OVER WATERS SOUTH
OF NIIHAU...WHILE SMALLER HEAVY RAIN CELLS ARE MOVING OVER KAUAI
FROM THE SOUTH. ALTHOUGH HEAVY RAIN HAS NOT ADVECTED INTO OAHU...
TERRAIN ANCHORED HEAVY SHOWERS HAVE DEVELOPED ALONG THE WINDWARD
COAST...LIKELY DUE TO THE INTERACTION BETWEEN THE TERRAIN AND THE
SOUTHEAST FLOW. MOISTURE WITHIN THE BIG ISLAND PLUME IS ALSO
DETECTED BY RADAR SOUTH OF OAHU...WHILE THE PREVAILING TRADES ARE
BRINGING SHOWERS /OF WEAKER INTENSITY/ INTO THE WINDWARD SIDES OF
MAUI AND THE BIG ISLAND.

HAVE DECREASED WIND SPEEDS OVER COASTAL WATERS...AND ON THE BIG
ISLAND SUMMITS TODAY...BASED ON OBS AND MODEL GUIDANCE. WINDS OVER
THE SUMMITS APPEAR TO BE BELOW ADVISORY CRITERIA...AND GUIDANCE
ALSO INDICATES BELOW ADVISORY SPEEDS TO PERSIST...THEREFORE...AN
UPDATE ISSUED SHORTLY WILL REMOVE THE WIND ADVISORY FOR THE SUMMITS.

MODELS KEEP A CONVERGENT LOW LEVEL FLOW NEAR KAUAI THROUGH FRIDAY...
WHILE TRADES PREVAIL ALONG THE EASTERN END OF THE CHAIN. WHILE UPPER
LEVEL INSTABILITY WILL BE LACKING...THE LOW LEVEL MOISTURE
CONVERGENCE WILL BE SUFFICIENT TO KEEP MODERATE TO HEAVY SHOWERS
POSSIBLE ALONG THE WESTERN END OF THE ISLAND CHAIN INTO THE WEEKEND.

EVEN THOUGH THE LOW CURRENTLY NORTHWEST OF THE ISLANDS IS FORECAST
TO MOVE NORTHEAST AND WEAKEN OVER THE NEXT 48 HOURS...THERE IS
MODEL CONSENSUS THAT A WEAK LOW/TROUGH WILL DEVELOP IN ITS PLACE...
BUT AT A LOWER LATITUDE BETWEEN 170W AND 175W. THIS IS THE FEATURE
THAT WILL BE RESPONSIBLE FOR KEEPING LOW LEVEL MOISTURE CONVERGENCE
IN PLACE NEAR...AND WEST OF...KAUAI...BUT AT THE SAME TIME WILL
ALLOW AN EASTERLY TRADE FLOW TO PREVAIL OVER MOST ISLANDS. THIS
RELATIVELY WEAK FEATURE WILL MOVE NORTHWEST OVER THE WEEKEND...
ALLOWING TRADES TO BUILD OVER ALL ISLANDS. MODELS ARE SUGGESTING A
WEAK SHEARLINE APPROACHING THE ISLANDS FROM THE NORTHEAST SATURDAY
NIGHT AND SUNDAY...WHICH MAY PRECLUDE A COMPLETE WINDWARD CLEARING
UNTIL SUNDAY NIGHT/MONDAY.

&&

.MARINE...
WAVEWATCH III GUIDANCE SHOWS THE CURRENT NORTH-NORTHEAST SWELL WILL
LINGER INTO THURSDAY WITH JUST A SLOW DIMINISHING TREND...ALTHOUGH
OVERNIGHT BUOY OBSERVATIONS FROM WAIMEA AND KAILUA BAYS INDICATE
THAT A SLIGHTLY LONGER PERIOD NORTHEAST SWELL IS MIXING IN WITH THE
SHORTER PERIOD ENERGY PREVIOUSLY PRESENT. THE HIGH SURF ADVISORY
REMAINS IN PLACE THROUGH THURSDAY MORNING...AND MAY NEED TO BE
EXTENDED IN TIME ONCE AGAIN...AS A NEW NORTHERLY SWELL BUILDING
THURSDAY NIGHT WILL ALSO AFFECT SELECT BEACHES ON THE EAST FACING
SHORES.

A SMALL CRAFT ADVISORY /SCA/ IS IN EFFECT FOR WATERS MOST EXPOSED TO
THE NORTH-NORTHEAST SWELL...WHERE THE COMBINATION OF SWELL AND WIND
WAVES ARE EXCEEDING THE SCA THRESHOLD OF 10 FT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST THURSDAY FOR EAST FACING SHORES
OF ALL ISLANDS EXCEPT LANAI AND KAHOOLAWE.

SMALL CRAFT ADVISORY MOST HAWAIIAN WATERS UNTIL 6 AM HST THURSDAY
FOR SEAS GREATER THAN 10 FT.

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 4:23 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 1, 5:08 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 1, 6:24 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 1, 7:56 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 1, 9:30 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 1, 10:55 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 2, 1:51 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 2, 2:29 AM HSTWind AdvisoryHFOHawaii18 hr
Mar 2, 2:42 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 2, 4:07 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 2, 6:50 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 2, 9:55 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 2, 12:55 PM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.